Iowa, 2006

Damaging Wind in Iowa, June 16, 2006

June 16, 2006 · NWS DMX · 1 event in 1 county or zone

Warm and moist air pushed into Iowa during the day on the 16th. A broad southwest flow had become established aloft with a strong short wave lifting northeast out of the southern Rockies during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Warm and moist air pushed into Iowa during the day on the 16th. A broad southwest flow had become established aloft with a strong short wave lifting northeast out of the southern Rockies during the afternoon. At the same time, a cold front was pushing southeast into the area from the Dakotas into Nebraska. The airmass became unstable ahead of the cold front, though it was somewhat capped through much of the day. Temperatures at 700 mb were around +10 C. during the early afternoon, but dropped off to +7 C. during the later afternoon hours as moisture worked into the sounding. Deep layer shear was present in the 30 to 35 kt range, however there was not a great deal of low level shear, generally under 15 kts. Tornado threat was reduced due to the LCL being quite high, over 2300 meters. Thunderstorms erupted rapidly to the west of Iowa during the late afternoon hours. They produced hail to the west with the freezing level quite low, around 12,500 feet. Cape values were marginal in the 500 to 1500 J/kg range with lifted indices in the -3 C. range, however there was significant downdraft CAPE available at around 1500 J/kg. Though much of the convection remained well to the west of the CWA, scattered thunderstorms formed in the outflow from the line of storms to the west and northwest. One of the storms moved through Hancock County, producing a 65 MPH wind gust in Corwith. Several trees were downed and the roof was taken off a farm implement dealership.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 16, 2:25 PM CST, 5 hours 50 minutes earlier.

Area forecast discussion, Jun 16, 2:25 PM CST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
325 PM CDT FRI JUN 16 2006

.DISCUSSION...
MDLS IN GUD AGMT WITH PROGRESSION OF FNT.  EWD PROGRESS OF PCPN AREA
WL BE SLOW WITH SUBSIDENCE AREA LFTG AHD OF CUR CNVCTN.  VMAX COMING
OUT OF NM WL BE THE MAIN PLAYER LATER TNGT AND SHUD HELP PUSH ACTVTY
INTO THE W AND NW PART OF THE STATE, MAINLY AFT MIDN.  IT DOES NOT
LOOK LIKE THE PROGRESSION WILL BE EVEN ACRS THE STATE AS MCSS BRK
DOWN LATE TNGT INTO ERY SAT AND REDEVELOPMENT XPCTD OVER MAINLY THE
FAR SE SAT AFTN.  DYNAMICS MUCH WEAKER O NSAT AND DONT XPCT A
REPEAT OF WHAT IS GOING ON THIS AFTN.  WL ALSO NEED TO KEEP AN EYE
ON MSTR LFT NWD FM CLSD CRCNL IN THE GULF REGION.  MSTR SHUD MAKE IT
INTO IA LATER THIS EVE.  NXT CHCN FOR PCPN LKS TO BE WED AND WED NGT
WITH SYS DROPPING INTO THE AREA.  TEMPS WL BE HELD DOWN ON SAT WITH
CLDS AND CNVCTN, THEN WRMG ABV NORM BY SUN.  SHUD SEE A WRM UP ON
TUE AHD OF NXT SYS. ONLY FLY IN THE OINTMENT WL BE THE PSBLTY OF WAA
CNVCTN MON NGT INTO ERY TUE.  ATTM DID NOT GO WITH IT AS MSTR SEEMS
TO BE LACKING FOR THIS SYS.

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 16, 3:10 PM CST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
410 PM CDT FRI JUN 16 2006

IAZ004>007-015>017-023>026-033>036-044>047-057>059-070-071-081-
171100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-
ADAMS-
410 PM CDT FRI JUN 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVERNIGHT FOR THE
NORTHWEST PART OF IOWA...WITH THE BEST CHANCE NORTHWEST OF A SAC
CITY TO LAKE MILLS LINE.  THE MAIN THREAT WILL BE FOR DAMAGING WINDS
AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL NON-SEVERE THUNDERSTORMS ARE FORECAST SATURDAY INTO
SATURDAY NIGHT...AND AGAIN WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING THROUGH MIDNIGHT OVER
THE FAR NORTHWEST PART OF IOWA.

IAZ027-028-037>039-048>050-060>062-072>075-082>086-092>097-171100-
BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-POLK-
JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
410 PM CDT FRI JUN 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED NON-SEVERE THUNDERSTORMS ARE POSSIBLE LATE TONIGHT
OVERNIGHT TONIGHT NORTHWEST OF A DES MOINES TO WATERLOO LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL NON-SEVERE THUNDERSTORMS ARE FORECAST SATURDAY INTO
SATURDAY NIGHT...AND AGAIN WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

The radar

The Des Moines radar (KDMX), 141 km away, was scanning. The volume nearest the first event began at 02:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hancock

When
June 16, 8:15 PM CST
Where
Hancock County, Corwith
Measured
57 kt (66 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
42.983, -93.967

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5511057.